Drug safety warnings are often issued by regulators, such as Australia’s Therapeutic Goods Administration (TGA), to warn health professionals and the public when new evidence of safety concerns comes to light.
A new international study on the impact of these warnings finds they lead to population-wide reductions in prescribing of those treatments.
During the analysis, the researchers found the TGA issued fewer drug safety warnings and tended to issue warnings later than other countries.
Published in BMJ Quality & Safety, researchers including from the University of Sydney, measured the impact on prescribing of drug warnings between 2009 and 2015, using data from Canada, Denmark, the UK, the United States and Australia. The study included drug safety alerts posted to a regulator’s website and Direct Healthcare Professional Communications (DHPCs) sent to individual health professionals.
“Our study shows that when prescribers learn of new drug safety information, they can alter their prescribing to make better and safer prescribing decisions,” said research analyst Richard Morrow, the study’s lead researcher based at the University of British Columbia.
On average, advisories were effective, but the impact varied. Approximately four in every 10 advisories led to a decrease in drug use of over five percent. However, some advisories had little or no impact, while some were followed by substantial decreases in use.
The researchers say the reasons for these differences are largely unknown, and more research is needed to examine in detail how drug safety advisories are communicated.
For example, azithromycin is a widely used antibiotic that is associated with potentially fatal irregular heart rhythms. Following an FDA warning in the US, its use dropped by 14.3 percent in that country.
However, during the study period, the TGA issued no safety advisories for this drug on this risk.
“Our study showed that after the US warning, many US doctors chose not to prescribe this antibiotic, as there are safer options available. If a medicine can cause abnormal heart rhythms that can lead to death, Australian doctors and patients also need to be warned.” says co-author Associate Professor Barbara Mintzes, from the University of Sydney’s Charles Perkins Centre and Faculty of Medicine and Health.
The analysis focused on 24 drug safety advisories from Canada, Denmark, the UK, and the US. These were the first advisories issued by any included country over the study period. Australia was included but was never the first country to issue a warning. It, therefore, served as a control group for several included analyses.
Some types of advisories were excluded, such as advisories concerning vaccines, over-the-counter drugs, and drug-drug interactions.
Analysing monthly drug use for two years before and one year after each drug warning, the study found:
On average drug use decreased by 5.8 percent.
- Following an FDA warning about azithromycin, a widely used antibiotic that is associated with potentially fatal irregular heart rhythms, its use in the US dropped by 14.3 percent.
- A Health Canada warning about the acne drug isotretinoin and rare severe skin reactions led to a 13.7 percent decrease in use of the drug in British Columbia and Saskatchewan, Canada.
- Findings also suggest the impact of advisories on drug use may be less than previously believed. Past research may have exaggerated the impact of advisories, because it focused mainly on a small number of drug classes and researchers may have preferentially studied advisories expected to have an impact or published studies where an impact was found.
Declaration: Associate Professor Barbara Mintzes is acting as an expert witness for Health Canada on a legal case and anticipates future payment for doing so. Refer to the paper for all author declarations. This work was funded by grants from the Canadian Institutes of Health Research and the Australian Government National Health and Medical Research Council.